Tornadoes · United States · New Mexico · 2021
EF0 tornado, Maxwell, New Mexico, May 28, 2021
This EF0 tornado ran 0.5 miles across Colfax County on May 28, 2021, touching down at 2:01 PM MDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 28, 2021
- Touchdown
- 2:01 PM MDT (20:01 UTC)
- Lifted
- 2:04 PM MDT (20:04 UTC)
- On the ground
- 3 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Colfax County
- Touchdown point
- 36.480, -104.571
- Lift-off point
- 36.480, -104.562
- Record number
- 2105281401-01
The damage survey
1 damage points were recorded along this path by NWS ABQ, in the Damage Assessment Toolkit the survey teams carry.
- Landspout reported by social media - https://twitter.com/granttosterudwx/status/1398389507066499072
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A backdoor cold front tracked south and west through New Mexico early on May 28, 2021, which reinforced low-level moisture across much of eastern and central portions of the state. Upslope flow aided in the early onset of afternoon thunderstorms across the higher terrain, and these thunderstorms then tracked east to southeast onto the plains. With plenty of instability and shear, these storms quickly intensified through the afternoon and evening hours. Large hail was the main hazard with numerous reports of hail ranging from 2 to 3 inches. A variety of weather hazards particularly impacted southeast New Mexico with large hail and severe winds resulting in property damage and minor street flooding in Portales and Clovis disrupting traffic. A couple tornadoes and landspouts were also reported, but did not do any damage.
A severe thunderstorm near Maxwell produced twin tornadoes. One tornado was a mesocyclonic tornado while the second tornado was a landspout. No damage was reported.
A severe thunderstorm near Maxwell produced twin tornadoes. One tornado was a mesocyclonic tornado while the second tornado was a landspout. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:05 UTC | 20:27 UTC | Severe Thunderstorm Warning | ABQ |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the tornado touched down at May 28, 11:28 AM MDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 28, 11:28 AM MDT, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1128 AM MDT Fri May 28 2021 .UPDATE... Just a quick update to make some minor changes to the PoP and wx grids to update the severe wording for this afternoon's expected convection. Forecast is still on track with thunderstorms already beginning to develop along the Sangre de Cristos. A few severe thunderstorms are still expected through this evening across the east where the main threats will be large hail and damaging winds. Updated grids have been sent, and the rest of the products are forthcoming. 15 && .AVIATION... 18Z TAF CYCLE MVFR to IFR ceilings that were in place across the east are slowly eroding and will continue to improve through early afternoon. Shower and thunderstorm development has already begun across the Sangre de Cristos and this trend will also continue through this evening. Thunderstorms will intensify as they propagate east to southeast off the high terrain through eastern NM. A few severe thunderstorms will also be possible with heavy rain, frequent lightning, large hail, and damaging winds. Thunderstorms should exit into the TX Panhandle by 03Z to 04Z. Outflow boundaries and sufficient low-level moisture will cause low-clouds with MVFR to IFR ceilings to redevelop for areas along and east of the central mountain chain after 06Z through the morning. These outflow boundaries will also be responsible for the redevelopment of the east canyon wind at KABQ, but wind speeds should remain below 35 knots. 15 && .PREV DISCUSSION...311 AM MDT Fri May 28 2021... .SYNOPSIS... Daily rounds of afternoon thunderstorms ramp up beginning today across the eastern plains where there is a marginal to slight risk of a few strong to severe storms across the eastern plains today and Saturday. Numerous storm coverage is expected across the eastern plains by Sunday afternoon, with scattered activity pushing westward into the Rio Grande Valley. This activity expands further Memorial Day with isolated to scattered activity as far as the continental divide even. But the central mountain chain eastward looks to be the big winners for consecutive days of storms and rainfall, where locally heavy rainfall and flash flooding may become a concern for some spots by Memorial Day. Chances for severe weather remain for Sunday and Monday as well, and disruptions to outdoor activities looks likely. The weather pattern looks to calm by the middle of next week. && .DISCUSSION... SHORT TERM...(TODAY THROUGH SATURDAY)... Relatively light (15 to 25 kt at 500 mb) westerly flow aloft is currently prevailing across NM with an absence of any distinct or noteworthy perturbations in the immediate upstream vicinity. At the surface our backdoor cold front has plunged into much of the eastern half of the state, making its way toward the upper and middle Rio Grande valley. Some gusty conditions have accompanied the leading edge of the boundary, and as the front pushes through gaps and canyons within central to north central NM the gusts will become enhanced and accelerate. The front is also ushering higher dewpoints back into eastern zones after moisture had mixed out yesterday, and the airmass behind the front is also much more unstable with LI’s dropping to -5 to -6 C, a trend that will continue into this afternoon. Low clouds are also expanding across far eastern NM per nighttime microphysics imagery on satellite, and these stratus clouds could impede diurnal surface- based convection into the early afternoon. By the early afternoon, stratus are expected to erode away sufficiently for convection to initiate along the central mountain chain with a healthy upslope wind component persisting and aiding initiation in lieu of any large scale forcing mechanism. Surface winds may veer a bit more southerly along the foothills of the Sangre de Cristos, but sufficient upslope should still be present to assist updrafts. Steering flow aloft would carry storms almost due eastward, and Bunkers ID motions carry most right-moving cells on a southeast or south southeast heading this afternoon with plenty of CAPE and bulk shear for severe or supercellular structures. Convection will translate toward the eastern border of NM this evening with convective cold pools spilling westward back into the Rio Grande valley, bringing in higher dewpoints and gusty canyon winds to some locales. Dewpoints in the 40’s and 50’s may make it toward the Continental Divide and even up into parts of the San Juan valley for a brief time Saturday morning before the dryline sharpens up into the afternoon and mixes near or just slightly east of the central mountain chain. Winds will have veered southerly in the moist sector by Saturday, limiting upslope, but a speed max aloft (55 to 65 kt at 300 mb) will be moving into NM with the left exit region juxtaposed over northeastern NM where SPC has outlined another slight risk for severe storms. LONG TERM...(SUNDAY THROUGH THURSDAY)... The holiday weekend starts off with notable uncertainty regarding the strength of thunderstorm outflow from convection near the NM/CO line pushing southwestward through eastern NM Saturday night into Sunday morning. The last few runs of the NAM is becoming more solidified with this solution, however the GFS and ECMWF are not buying in yet. It’s not an unreasonable scenario and have adjusted PoPs, Td’s, and winds to trend toward this solution to begin Sunday. The real consequence of this will be on the chances for severe weather Sunday afternoon over eastern NM. With the NAMs version, the northeastern plains remains fairly capped with good PoP chances remaining, but a lack of surface based heating to support higher instability which would lay south and west of this cooler surface airmass. The GFS and ECMWF’s solutions show WAA continuing to bring GoM moisture through most of the eastern plains. With the approaching trough from the west and diffluent flow aloft, numerous storms would fire off over the central highlands pushing eastward across the plains toward TX. The warmer surface conditions would support greater instability allowing for more scattered severe cells to develop. Certainly a wrench in the forecast to monitor for the eastern plains Sunday afternoon and evening. Convectively driven outflow and an elongating trough looks to continue shower and storm chances overnight into Monday morning. Did lean toward bringing higher moisture behind the backwash push of outflow into the Rio Grande to the continental divide for Monday. This, along with an area of upper level deformation over central and western NM will expand storm coverage into central and western NM Memorial Day to include the ABQ and Santa Fe metros. Weak steering flow would allow for the threat of locally heavy rainfall and flash flooding with any slow moving storm cell Monday afternoon, and certainly across eastern NM where prior day’s rains have already soaked the ground. Outdoor activity disruptions for Memorial Day look likely in this forecast, except for far southwestern portions of the forecast area to include Catron County. The elongated trough looks to close off into an upper low and get cutoff over the northern Baja Tuesday into the middle of next week. Remnant surface moisture and northwest flow aloft over the CO Rockies will keep chances for afternoon storms going, favoring the Sangre de Cristo’s and adjacent high plains each afternoon. 52/24 && .FIRE WEATHER... The next several days are expected to remain free of any large scale or long duration critical fire weather threats. As we inch closer to meteorological summer, prevailing synoptic winds are trending lower in speed with the strong polar jet getting displaced farther north. Still there will be occasional disruptions, including this morning’s cold front which has and will continue to induce some gusty conditions, especially in the form of gap/canyon winds in favored central areas of NM, but increased moisture is accompanying. This front has also set the stage for the seasonal and typical dichotomy of conditions between western and eastern NM: dry and warm in western zones while eastern zones are the beneficiaries of rising humidity and wetting rainfall potential from storms. Storms in these eastern zones will of course produce localized and gusty outflows for short durations, and may also cause repetitive east canyon winds to redevelop in the evenings in central areas. These trends will continue through the holiday weekend with a gradual decrease in storms and wetting rainfall potential into the middle of next week. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 28, 3:53 AM MDT, 10 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 353 AM MDT Fri May 28 2021 NMZ201>241-291100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 353 AM MDT Fri May 28 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal to slight risk of severe thunderstorms this afternoon across the eastern plains, where frequent lightning, damaging winds, and large hail are possible with any passing storm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a marginal to slight risk of severe thunderstorms across the eastern plains this weekend where frequent lightning, damaging winds, and large hail are possible. Saturday's slight risk will focus over northeastern NM, while Sunday's storm activity will be more widespread across the eastern plains. Memorial Day will see the most widespread storm activity, with strong to severe storms possible again. Slow storm movements and antecedent wet soils will raise the threat of localized flash flooding mainly along and east of the central mountain chain. Arroyo flooding will be possible through the Rio Grande Valley as well. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 24
In the hours before
Local storm report, May 28, 12:40 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1240 PM MDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 AM HAIL 8 ESE RAGLAND 34.78N 103.61W
05/28/2021 M1.00 INCH QUAY NM TRAINED SPOTTER
MOST STONES QUARTER SIZE...BUT A COUPLE REACHED GOLF
BALL SIZE
&&
EVENT NUMBER ABQ202102300
CASpecial weather statement, May 28, 12:59 PM MDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1259 PM MDT Fri May 28 2021 NMZ215-228-281930- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains- 1259 PM MDT Fri May 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA COUNTY UNTIL 130 PM MDT... At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Wagon Mound, moving east at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wagon Mound. This includes Interstate 25 between Mile Markers 383 and 402. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3603 10493 3622 10488 3622 10457 3592 10468 TIME...MOT...LOC 1859Z 260DEG 9KT 3611 10482 CA
Special weather statement, May 28, 1:48 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
148 PM MDT Fri May 28 2021
NMZ223-282015-
Central Highlands-
148 PM MDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND
NORTHERN TORRANCE COUNTIES UNTIL 215 PM MDT...
At 148 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Clines Corners, or 25 miles northeast of Moriarty,
moving east at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern San
Miguel and northern Torrance Counties.
This includes Highway 285 near Mile Marker 255.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.
LAT...LON 3526 10536 3500 10543 3508 10571 3526 10571
3528 10538
TIME...MOT...LOC 1948Z 273DEG 16KT 3517 10563
CASpecial weather statement, May 28, 1:53 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Albuquerque NM 153 PM MDT Fri May 28 2021 NMZ228-282030- Far Northeast Highlands- 153 PM MDT Fri May 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLFAX COUNTY UNTIL 230 PM MDT... At 153 PM MDT, Doppler radar was tracking a strong thunderstorm near Maxwell, or 10 miles north of Springer, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Springer and Maxwell. This includes Interstate 25 between Mile Markers 412 and 431. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3640 10474 3661 10468 3661 10438 3629 10448 TIME...MOT...LOC 1953Z 270DEG 13KT 3652 10461 CA
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Albuquerq/Krtlnd, NM (KABQ), 12:00Z
8.0 hours before the tornado, 243 km from the path. May 28, 2021.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -257 J/kg
- Surface CAPE
- 739 J/kg
- Mixed-layer LCL
- 2515 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 6.8 K/km
Albuquerq/Krtlnd, NM (KABQ), 00:00Z
4.0 hours after it, 243 km from the path. May 29, 2021.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -49 J/kg
- Surface CAPE
- 115 J/kg
- Mixed-layer LCL
- 4307 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 10.2 K/km
The radar
The Cannon AFB radar (KFDX), 222 km away, was scanning. The volume nearest the touchdown began at 20:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:01 UTC | TORNADO | 5 Ssw Maxwell | Colfax, NM | |
| 20:30 UTC | HAIL 1 | Capulin | Union, NM | |
| 21:15 UTC | HAIL 1.5 | Capulin | Union, NM |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are
The other tornadoes of May 28, 2021
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 28 | 2:53 AM CDT | EF1 | Webster Parish, LA | 2.5 | 300 | $1.0 million | ||
| May 28 | 12:57 PM CDT | EF0 | Putnam, TN | 12.8 | 150 | $50,000 | ||
| May 28 | 1:13 PM CDT | EF0 | Overton, TN | 1.0 | 50 | 2 | $10,000 | |
| May 28 | 2:54 PM CDT | Unrated | Brewster, TX | 1.1 | 50 | |||
| May 28 | 2:01 PM MDT | EF0 | Colfax, NM | 0.6 | 60 | |||
| May 28 | 5:36 PM MDT | EF0 | Lincoln, NM | 0.5 | 50 | |||
| May 28 | 7:58 PM EDT | EF0 | Westmoreland, VA | 0.1 | 50 | |||
| May 28 | 7:31 PM CDT | EF0 | Bastrop, TX | 1.4 | 50 | $5,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.